Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Hyperkalaemia (Part 2)
Chris Alderman, Clinical Director, Ward MM
Elevated serum potassium, especially acute hyperkalaemia, can predispose to significant cardiac arrhythmias, and is associated with an increased risk of sudden cardiac arrest. Investigations should include an ECG and repeat measurement of electrolytes and renal function indices. Spurious elevation of the serum potassium may be observed if a blood sample has been stored for an extended period before analysis, this is attributable to haemolysis and if ECG abnormalities are not present it is prudent to repeat the test using proper technique.
- In the event of significant hyperkalaemia it is important to ensure that treatment with potassium supplements is ceased, and consideration should be given to suspending treatment with other drugs that are associated with increased potassium (e.g. spironolactone, ACE inhibitors).
- In cases where chronic kidney disease predisposes to recurrent hyperkalaemia, a modified diet with reduced intake of high potassium foods (e.g. potato, tomato, stone fruit, avocado, pumpkin and some breakfast cereals).
- In-hospital treatment of severe hyperkalaemia may involve the use of agents to reduce the effects of hyperkalaemia upon the myocardium (e.g. IV calcium), or drugs to promote cellular uptake of potassium (e.g. insulin/glucose). These approaches require close supervision.
- Cation exchange resin such as polystyrene sulphonate (e.g. Resonium) may be helpful, and may be administered orally or rectally.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.